Even a gradual tapering does not ensure that withdrawal symptoms will be completely avoided.
A review of the most current evidence about the physical and psychological withdrawal symptoms associated with discontinuing or reducing the dosage of antidepressant drugs has confirmed earlier research advising a gradual tapering of the drugs for most patients. Even a slow taper, however, does not ensure that withdrawal symptoms will be completely avoided.
The review, published in European Neuropsychopharmacology, concluded that a gradual tapering best manages potential antidepressant withdrawal symptoms. The tapering is based on the specific drug, the current dosage, how long it has been taken, and other factors in the patient’s individual situation, as assessed by the patient’s doctor.
The researchers noted that although scientific evidence about antidepressant withdrawal symptoms is sparse, there is no doubt the symptoms negatively affect many people who stop taking the drugs. “While exact incidence rates and duration are a matter of debate, antidepressant discontinuation syndrome represents a quite frequent and burdensome outcome” they wrote.
The lack of scientific study the researchers cite exists even though withdrawal symptoms have been documented for more than 40 years for older antidepressant drugs and for more than 30 years for newer generation antidepressants, such as selective serotonin reuptake inhibitors (SSRIs).
More than 45 million Americans currently prescribed antidepressants, including more than 6 million children aged 0 to 17, face the risk of experiencing withdrawal symptoms that may be mild, of short duration, and tolerable for some, but for others can be severe, long-lasting, and can make normal functioning impossible, even when the discontinuation has been slow and gradual.
Typical symptoms include anxiety, dizziness, headache, flu-like symptoms, nausea, insomnia, irritability, confusion, hallucinations, emotional blunting, muscle spasms and tremors, electric shock-like sensations (“brain zaps” or “body zaps”), and sexual dysfunction that can be long-term or even permanent. More serious symptoms, such as mania, depression, and suicidal thoughts and actions, can also occur.
“While exact incidence rates and duration are a matter of debate, antidepressant discontinuation syndrome represents a quite frequent and burdensome outcome.”
– Dr. M. Fornaro, Psychiatry Department, University of Naples Federico II
A 2019 study found that more than 56% of people who attempt to come off antidepressants experience withdrawal effects, with nearly half (46%) of them rating those effects as “severe” and that it is not uncommon for the withdrawal effects to last for weeks or months. A 2018 study found that the average duration of withdrawal symptoms was 90.5 weeks when discontinuing SSRI antidepressants and 50.8 weeks for serotonin-norepinephrine reuptake inhibitor (SNRI) antidepressants.
There is also evidence of a growing number of long-time users who are no longer depressed, but have been unable to come off their antidepressants because of debilitating withdrawal symptoms they experienced when trying to stop, even when under the supervision of a physician.
“Some 15.5 million American have taken antidepressants for at least five years,” according to science reporter Benedict Carey, writing in the New York Times in 2018. “The rate has almost doubled since 2010, and more than tripled since 2000,” he added.
“What you see is the number of long-term users just piling up year after year,” said Dr. Mark Olfson, a professor of psychiatry at Columbia University, quoted in Carey’s article.
Researchers have underscored the urgent need for further studies to try to develop more effective guidelines for reducing the risk, severity and duration of antidepressant withdrawal symptoms. A study earlier this year found that none of the clinical practice guidelines on discontinuing antidepressants issued by the national health authorities and major national or international professional organizations in the U.S., the U.K., Canada, Australia, Singapore, Ireland and New Zealand provided guidance on dose reductions, how to distinguish withdrawal symptoms from relapse or how to manage withdrawal symptoms.
Still more fundamentally, recent research has questioned any prescribing of antidepressants. Given that the rationale for prescribing SSRI antidepressants is to correct a chemical imbalance in the brain, researchers recently conducted a comprehensive review, which for the first time integrated all relevant research, to evaluate whether scientific evidence supported the theory that a low level of the brain chemical serotonin causes depression.
“The serotonin theory of depression has been one of the most influential and extensively researched biological theories of the origins of depression,” researchers wrote in Molecular Psychiatry in July. “Our study shows that this view is not supported by scientific evidence. It also calls into question the basis for the use of antidepressants.”
Also questioning the prescribing of antidepressants, a 2018 study published in Psychotherapy and Psychosomatics found that taking antidepressants led to worse depression symptoms years later. Subjects in the study were assessed for depression symptoms over a 30-year period. The researchers found that those who used antidepressants at any time during the study had an 81% greater chance of having more severe depression symptoms at the end of the study.
The Citizens Commission on Human Rights (CCHR) continues to raise public awareness of the the risks of serious side effects and withdrawal symptoms from antidepressants and other psychiatric drugs, so that consumers and their physicians can make fully informed decisions about starting or stopping the drugs.
CCHR recommends a complete physical examination with lab tests, nutritional and allergy screenings, and a review of all current medications to identify any physical causes of depression or other unwanted mental and emotional symptoms, which might otherwise be misdiagnosed and incorrectly treated as a psychiatric disorder.
WARNING: Anyone wishing to discontinue or change the dose of an antidepressant or any psychiatric drug is cautioned to do so only under the supervision of a physician because of potentially dangerous withdrawal symptoms.